Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
183 Doctors are Online

Decreased platelets, RBC abnormal. Suggestion?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
my most recent blood test came back RBC abnormal, yet my doctor told me my blood test were good.
Plt estimate came back marked decreased
What does that mean.
Posted Fri, 27 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

Regarding your blood test. It is certainly possible that a mildly decrease in the RBC account is within acceptable limits. I would really have to see the absolute numbers in order to make real comments. Also regarding your platelets this is something that I would also like to evaluate based on previewing your report.

What I would recommend is that you attach a copy of the report and send it to me via e-mail at the following address: YYYY@YYYY to my attention.

When I review the results I will be able to give you a more firm recommendation regarding appropriate follow up. I appreciate your question and hope you find my response to be helpful and informative. I wait your reply.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Decreased platelets, RBC abnormal. Suggestion? 2 hours later

Attached are copies of my blood test and biopsy of my mouth. I am looking for someone who can recommend something other than steroid for my mouth and interferon for my Hep C. I don't at this time take any medication only nutritional vitamins and the test you are looking at are improved over one year ago but there are items my doctor did not address.
Answered by Dr. Robert Galamaga 25 hours later
Hello and thanks for the followup.

I apologize for taking a long time to reply to you. I did not realize that you have hepatitis C. This is important information to know when considering what to do about these blood tests.

Regarding your blood counts, your hemoglobin is normal - no sign of anemia. You have a slightly diminished total white blood cell count which presents no danger to you at all. Your platelets are low but not in a range that would provide an elevated risk of spontaneous bleeding. The reason the platelets are low is likely from the liver disease you have going on. This chronic level of disease causes the lifespan of your platelets to be shorter than usual which is why the count is diminished. Treating the liver disease would result in improvement of the platelets.

If you have HepC Interferon is the only widely accepted treatment which potentially offers a curative outcome. I recommend you proceed with therapy if your gastroenterologist recommends it. There are simply no other therapies available that have been proven to be effective. Using interferon will not guarantee a cure but it will give you a chance to cure this viral disease.

I am not sure the question you have about your mouth. You indicated that someone recommended steroids for your mouth. Can you please give me some detailed history about your mouth and what has been tried for the issue you have going on there?

Thanks again for the query. I hope we can get to a point where we provide you an adequate and helpful recommendation for working on optimizing your health.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: Decreased platelets, RBC abnormal. Suggestion? 41 hours later
I am suffering with lichen planus and possible pemphigoid. I was put on steroid rinse and that has helped to partially heal my mouth. I know I sound like a basket case but that is far from the truth. I run a very large business and work every day.
My Hep C was caused by a blood transfusion in a Mexico hospital 40 years ago. I was diagnoised at Mayo clinic 30 years ago and have had one round of interferon which the side effects almosts killed me. It did no good and since that time I have been praying that a new treatment would happen. I am handling it fine as you see in my blood test, however if there is recommendations from doctors with a little more experience than my existing doctor I am willing to listen. Do you believe the steroid rinse could further damage my liver. I am not taking it just rainseing my mouth in it. Thanks for your response.
Answered by Dr. Robert Galamaga 19 hours later
Hello and thank you for your follow-up question.

I also thank you for providing background information regarding your medical history and professional status. I completely respect where you are coming from regarding this situation and I want to provide you with helpful information.

Regarding the steroid rents, this will not provide any negative effects on your liver. It does not cause liver damage. If the steroid rinse controls the Lichen planus, I recommend you continue using that as directed by your physician.

Regarding the hepatitis C, honestly there is no good therapy for this other than the Interferon which is available. There are new formulations of interferon which might be more tolerable for you and you will need to discuss this with your symptoms is severe depression which can really hamper your ability to complete therapy and function on a daily basis. This is especially challenging for someone such as yourself who is extremely high functioning.

I am sorry, I have no other alternative to offer regarding treatment of the hepatitis C. I encourage you to reconsider fulfilling a full treatment regimen and discuss this with your primary care doctor and the liver expert.

Again I hope this is been a helpful experience for you. I am certainly available for you if you have any additional questions. If you would like I could also refer this to one of our specialists in the field of gastroenterology.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor